Dr. Nagler's Tinnitus Corner
Latest Topics
 
 
 


Reply
  Author   Comment  
rdellinger

Member
Registered:
Posts: 27
 #1 
Hi Dr. Nagler,

This is an addendum to/clarification of my new post from yesterday. Allow me to thank you again for your recent sensible advice on medication that has resulted in much needed relief of severe pain.

I need your input on a potentially ototoxic medication my pain doctor has prescribed. Due to complications of an epidural steroid injection last week, I appear to have significant nerve irritation, if not outright nerve damage. I am on 1800 mg gabapentin daily to address the nerve problem, along with an opioid pain killer.

My pain doctor wants to add the potentially ototoxic tetracycline Minocin (minocycline), which has been shown to have potential neuroprotective and neurogenerative properties and might help with the nerve problems. Unfortunately, its deep CNS penetration also leads to risks of hearing gloss, tinnitus, other noise disturbances, and vestibular problems. Minocycline is listed as ototoxic ("Potentially otoxically harmful") in the 2011 "Pharmacological drugs inducing ototoxicity, vestibular symptoms, and tinnitus: a reasoned and updated guide". I am already on 4 medications with potential ear-related symptoms - gabapentin (tinnitus and vertigo), and oxycodone, quetiapine, and diazepam (vertigo). (A goal, of course, is to peel off the opioid and diazepam as soon as possible).

I will of course have to weigh the risk/benefit of minocycline. This is an extremely difficult decision for me, particularly since I already have some hearing loss and my recently increased tinnitus and hyperacusis were medication induced (Voltaren). I would deeply appreciate your weighing in on this. Thank you,

Rob

Sent from my iPhone
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #2 

Quote:
Originally Posted by Rob
This is an addendum to/clarification of my new post from yesterday. Allow me to thank you again for your recent sensible advice on medication that has resulted in much needed relief of severe pain.

You are welcome.

Quote:
I need your input on a potentially ototoxic medication my pain doctor has prescribed. Due to complications of an epidural steroid injection last week, I appear to have significant nerve irritation, if not outright nerve damage. I am on 1800 mg gabapentin daily to address the nerve problem, along with an opioid pain killer.

My pain doctor wants to add the potentially ototoxic tetracycline Minocin (minocycline), which has been shown to have potential neuroprotective and neurogenerative properties and might help with the nerve problems. Unfortunately, its deep CNS penetration also leads to risks of hearing gloss, tinnitus, other noise disturbances, and vestibular problems. Minocycline is listed as ototoxic ("Potentially otoxically harmful") in the 2011 "Pharmacological drugs inducing ototoxicity, vestibular symptoms, and tinnitus: a reasoned and updated guide". I am already on 4 medications with potential ear-related symptoms - gabapentin (tinnitus and vertigo), and oxycodone, quetiapine, and diazepam (vertigo). (A goal, of course, is to peel off the opioid and diazepam as soon as possible).

I will of course have to weigh the risk/benefit of minocycline. This is an extremely difficult decision for me, particularly since I already have some hearing loss and my recently increased tinnitus and hyperacusis were medication induced (Voltaren). I would deeply appreciate your weighing in on this.

I think our posts may be crossing - I already addressed your concerns about Minocin in another thread.

But for a moment let me talk about the "Pharmacological drugs inducing ototoxicity, vestibular symptoms, and tinnitus: a reasoned and updated guide" to which you referred above. One look at that 35 page tome, and I'd be afraid to pass gas for fear of what it might do to my ears. Seems there's nothing that won't screw with your auditory system. And in a way that might be true. Who the hell knows for sure? But it's no way to live. I mean, are you never going to go for a walk around the block for fear that a fire engine might come roaring down the street with sirens a blaring and knock off a few hair cells in the process??!!

It is natural to try to take some reasonable precautions when a cataclysmic event has befallen us. And (understandably) some of us take it to an extreme and try to meticulously avoid anything and everything that has even the most remote possibility of causing a problem. I don't want to dissect all this, but my point is that in many cases PERFECT is the enemy of GOOD. Which in your situation means that by virtue of being overly cautious you might be unintentionally making yourself more of a victim that would otherwise be the case.


[For that matter you rather definitively posted above that your tinnitus and hyperacusis were caused by Voltaren, but I bet that a very careful history taken by a knowledgeable and experienced tinnitus clinician would reveal one or two other potential causes - maybe more - and you just settled on the Voltaren as the definitive cause because it made most sense at the time.]


So with all that in mind, I have my own "reasoned and updated guide." And here it is: Drugs To Avoid

Where does the real truth lie? How does one live a life? Each of us has to decide that for himself or herself. For me, I choose to focus my efforts on trying to make some small difference in the lives of others rather than retreating into some sort of multi-layered cocoon for fear of what might - just might - screw with my ears.

Your mileage may vary.

All the best with it -

Dr. Stephen Nagler
Atlanta Tinnitus Consultants, LLC


__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
rdellinger

Member
Registered:
Posts: 27
 #3 
Dr. Nagler, as always, I deeply appreciate your reply. I've come to rely on your sensible and practical advice in matters of the head, but here I also value your input in matters of the heart. You make a salient point about the risk of retreating into a cocoon. I'm going to see what I can do about nibbling away at mine. Kindest regards,
Rob
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #4 
Quote:
Dr. Nagler, as always, I deeply appreciate your reply.

Glad to help, Rob.

Quote:
I've come to rely on your sensible and practical advice in matters of the head, but here I also value your input in matters of the heart. You make a salient point about the risk of retreating into a cocoon. I'm going to see what I can do about nibbling away at mine.

If you nibble purposefully, in short order you will be able to leave the damned thing behind and never look back.

stephen nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
rdellinger

Member
Registered:
Posts: 27
 #5 
Thank you for the encouragement!
Rob
rdellinger

Member
Registered:
Posts: 27
 #6 
Dr. Nagler, I am reminded of a quote by my favorite writer, Peter Matthiessen: "the purpose of our life is to help others through it." Thanks for helping me through mine.
Dr. Nagler

Owner
Registered:
Posts: 1,764
 #7 
Quote:
Thank you for the encouragement!

You are welcome, Rob.


Quote:
Dr. Nagler, I am reminded of a quote by my favorite writer, Peter Matthiessen: "the purpose of our life is to help others through it." Thanks for helping me through mine.

Nice quote from Matthiessen. I also like the way Gandhi put it: "The best way to find yourself is to lose yourself in the service of others."

stephen nagler

__________________

The best way to find yourself is to lose yourself in the service of others.
- Mahatma Gandhi

No bird ever soared in a calm. Adversity is what lifts us.
-
David McCullough quoting Wilbur Wright
Previous Topic | Next Topic
Print
Reply

Quick Navigation:

Easily create a Forum Website with Website Toolbox.



Dr. Nagler's Tinnitus Corner is provided for education and information only. It is not intended for the purpose of providing medical care and should in no way substitute for appropriate in-person consultations with qualified healthcare professionals. By using this site, participants agree to hold Dr. Nagler and Atlanta Tinnitus Consultants, LLC harmless with respect to any loss, injury, claim, liability, or damage arising from following the postings herein.